Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 46, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2021, 4:34 PM MST for Gila County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 4:34 PM MST (23:34 UTC)
- Expired
- Jul 16, 2021, 5:15 PM MST
- In force
- 41 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 26 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293
WUUS55 KFGZ 162334
SVRFGZ
AZC007-170015-
/O.NEW.KFGZ.SV.W.0046.210716T2334Z-210717T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
434 PM MST Fri Jul 16 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
* Until 515 PM MST.
* At 433 PM MST, a severe thunderstorm was located over Geronimo
Estates, or 10 miles north of Payson, and is nearly stationary.
HAZARD...Quarter size hail and 45 mph wind gust.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected.
* Locations impacted include...
Geronimo Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3437 11138 3442 11136 3442 11129 3435 11131
3434 11136
TIME...MOT...LOC 2333Z 295DEG 1KT 3440 11134
HAIL...1.00IN
WIND...60MPH
$$
McCollum1 follow-up statement
186
WWUS55 KFGZ 162345
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
445 PM MST Fri Jul 16 2021
AZC007-170015-
/O.CON.KFGZ.SV.W.0046.000000T0000Z-210717T0015Z/
Gila-
445 PM MST Fri Jul 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR GILA COUNTY...
At 444 PM MST, a severe thunderstorm was located over Geronimo
Estates, or 10 miles north of Payson, and is nearly stationary.
HAZARD...Half dollar size hail and 45 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected.
Locations impacted include...
Geronimo Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3437 11138 3442 11136 3442 11129 3435 11131
3434 11136
TIME...MOT...LOC 2344Z 295DEG 1KT 3440 11134
HAIL...1.25IN
WIND...60MPH
$$
McCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:25 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 16, 1:25 PM MST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 125 PM MST Fri Jul 16 2021 .SYNOPSIS...Isolated to scattered showers and thunderstorms are expected across northern Arizona through the weekend. Localized flash flooding will be possible within the heavier showers and storms. An increase in moisture next week will bring even greater thunderstorm chances. && .DISCUSSION...Convection developed along the high terrain late this morning and continues early this afternoon. We expect as the afternoon progresses storms will push into the lower elevations, especially Yavapai and Gila counties. Ample moisture is available for these storms and we have seen impressive rainfall rates of 2-3 inches per hour so far. Expect flash flooding to remain the primary hazard through the rest of the day. As always, avoid flooded roadways. With the saturated airmass overhead, model guidance is indicating the potential for lingering shower activity into the overnight hours. We have kept isolated showers for a large portion of the area into early Saturday morning to cover this. Afternoon convection will continue this weekend as moisture remains over the region. We could see a slight downturn in the activity, but still expect isolated to scattered coverage each day. Flash flooding will remain the primary concern. A more classic monsoon pattern sets up early next week as high pressure shifts into the Four Corners. This will open the door for even more moisture to advect into the area. Expect widespread thunderstorm activity each day. At this time, there is no sign of any significant break in the monsoon over the next several days. By the time we get to the end of next week, many locations could already have eclipsed their rainfall total from the entire 2020 monsoon season. && .AVIATION...For the 00Z package...Scattered showers and thunderstorms will gradually lessen in coverage and intensity through the evening. Near storms, expect local areas of MVFR ceilings and visibilities. Lingering shower activity is possible overnight. Look for another round of showers and storms to develop Saturday afternoon. Outside of storm activity, expect light winds and VFR conditions. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms will continue across northern Arizona this weekend. Wetting rains and flash flooding are the main threats. Winds will remain light, except near thunderstorms where gusty and erratic winds are possible. Near average temperatures are forecast during this time. Monday through Wednesday...Moisture will increase with high chances for thunderstorm activity each day. Daytime temperatures will remain around average. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS AVIATION...TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 16, 1:44 PM MST, 2 hours 50 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 144 PM MST Fri Jul 16 2021 AZZ012-015-016-162130- Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 144 PM MST Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM MST... At 143 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Dairy Springs Campground, or 13 miles southeast of Flagstaff, moving south at 5 mph. Half inch hail will be possible with this storm. Locations impacted include... Walnut Canyon National Monument, Upper Lake Mary, Upper Lake Mary Boat Ramps, Pinegrove Campground, Lower Lake Mary, Canyon Vista Campground, Lake View Campground and Ashurst Lake Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Those on Lake Mary should seek shelter immediately! && LAT...LON 3518 11157 3505 11120 3494 11131 3504 11165 TIME...MOT...LOC 2043Z 020DEG 5KT 3506 11143 ET
Local storm report, Jul 16, 2:28 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
228 PM MST FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM FLASH FLOOD 2 NE DOWNTOWN FLAGSTAFF 35.22N 111.62W
07/16/2021 COCONINO AZ MESONET
SPRUCE AVE. WASH NEAR LINDA VISTA GAGE
INDICATED A 1.85 FT. RISE BETWEEN 1:56PM AND
2:04PM.
&&
TMLocal storm report, Jul 16, 2:32 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
232 PM MST FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM FLASH FLOOD 3 NW FLAGSTAFF MALL 35.25N 111.62W
07/16/2021 COCONINO AZ MESONET
SPRUCE AVE WASH UPPER DRY LAKES STREAM GAGE
INDICATED A 1.5 FT. RISE FROM 11:46AM TO
2:07PM.
&&
TMLocal storm report, Jul 16, 2:39 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
239 PM MST FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD 3 NNE DOWNTOWN FLAGSTAF 35.24N 111.63W
07/16/2021 COCONINO AZ COUNTY OFFICIAL
3 FT. FLOWS THROUGH MOUNT ELDEN ESTATES,
WITH LOGS AND DEBRIS IN THE FLOW.
&&
TMLocal storm report, Jul 16, 2:43 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 PM MST FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM FLASH FLOOD 2 WSW FLAGSTAFF MALL 35.22N 111.62W
07/16/2021 COCONINO AZ COUNTY OFFICIAL
2.5 FT. FLOWS WERE OBSERVED AT THE DORTHA
CROSSING, AND WATERS HAVE OVERTOPPED THE
ROADWAY.
&&
TMSpecial weather statement, Jul 16, 3:14 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
314 PM MST Fri Jul 16 2021
AZZ038-162245-
Oak Creek and Sycamore Canyons-
314 PM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 345 PM
MST...
At 313 PM MST, Doppler radar was tracking a strong thunderstorm
north of Sedona, moving southeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Yavapai County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3492 11194 3497 11188 3492 11179 3486 11184
3488 11190
TIME...MOT...LOC 2213Z 295DEG 8KT 3492 11188
McCollumThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:20 PM MST | Areal Flood Advisory | FGZ | Yavapai | 115 min |
| Jul 15, 6:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Jul 15, 6:55 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 15, 8:21 PM MST | Flash Flood Warning | FGZ | Yavapai | 114 min |
| Jul 16, 11:56 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 16, 12:03 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Jul 16, 12:36 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 16, 12:52 PM MST | Special Weather Statement | FGZ | 23 min | |
| Jul 16, 1:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Jul 16, 1:20 PM MST | Flash Flood Warning | FGZ | Coconino | 115 min |
| Jul 16, 1:24 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 51 min |
| Jul 16, 1:44 PM MST | Special Weather Statement | FGZ | 46 min | |
| Jul 16, 2:13 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 32 min |
| Jul 16, 2:25 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 16, 2:59 PM MST | Flash Flood Warning | FGZ | Coconino | 61 min |
| Jul 16, 3:14 PM MST | Special Weather Statement | FGZ | 31 min | |
| Jul 16, 3:43 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 32 min |
| Jul 16, 4:18 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 12 min |
| Jul 16, 4:41 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 16, 4:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 20 min |
| Jul 16, 4:59 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 15 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.